Hail, Dakota
- When
- June 21, 3:56 AM CST to 3:58 AM CST
- Where
- Dakota County, 5.36 mi WSW of Willis
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.440, -96.710
Hail was found and measured three hours after occurrence.
Thunderstorms developed on the nose of the elevated instability gradient in the late night and early morning hours. With up to 1000 J/kg MUCAPE, a few storms produced large hail from northeast Nebraska into northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms developed on the nose of the elevated instability gradient in the late night and early morning hours. With up to 1000 J/kg MUCAPE, a few storms produced large hail from northeast Nebraska into northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 3:26 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 426 AM CDT Sun Jun 21 2020 .SHORT TERM...(Today and Tonight) Issued at 426 AM CDT Sun Jun 21 2020 Strong troughing remains through the Canadian prairie provinces, with several impulses seen shuffling around the larger trough. The first passed by during the evening on Saturday, and jet streak exiting quickly through WI. The next upstream feature seen with a fairly distinct darkening pressing across MT, and a good anomaly in the PV fields pushing along the MT/WY border at 08z. While richer moisture fields remain tied up in the southern Plains, the wake of the earlier convection is not lacking, especially considering the relatively cool temperatures aloft. Evening and early overnight convection pretty much riding the edge of the stronger instability gradient as the low-level jet veered somewhat overnight, but are starting to see the impact of advecting elevated mixed layer with some development of accas in northeastern NE over the last hour. This areas looks to scoot out across the lower Missouri River valley and across northwest IA through the morning, likely with some isolated showers/thunderstorms. A few sprinkles cycling down with the larger scale trough lift and slowly advancing frontal boundary across central SD, and may bring a few sprinkles or brief showers to a few spots north of I-90 early this morning. Otherwise, should be somewhat quiet the first half or bit more of the day as ingredients start to meld to a potential severe weather and heavy rain event across parts of the area this afternoon. One challenge will be the increase in mid to upper-level clouds which could diminish the potential destabilization in areas today. By mid afternoon, likely to see weakly capped MLCAPE somewhere in the 1500- 2500 J/kg range, greatest ahead of the boundary in far southeast SD/northeast NE/northwest IA. The arrival of the strong PV advection between 18z-21z into southeastern SD should mark the uptick in convective coverage near the boundaries as the remaining cap is eroded away through heating/lift. Main genesis zone should be close to a KTKC-KFSD-KYKN line, roughly where the boundary expected by 20-21z. Latest HRRR/RAP leave this boundary largely inert in lieu of even earlier and prefrontal development, but given the forcing would not expect this to be the eventual evolution. Dynamics support a fairly rapid upscale linear growth, which should transition threat from afternoon hail/wind to mainly wind/heavy rainfall through the evening. Some early storms which maintain discrete structures or embedded supercells in the line could produce hail up to hen egg or a bit larger, as well as winds to around 70 mph. 0-3km shear is largely boundary parallel in component, but any deformations could locally enhance risk for damaging wind in parts of NW IA early evening. PMM's suggest that locally heavy rainfall of 2+ inches possible mainly near/south of I-90, but at this point confidence in a more focused area for threat is lacking, with any area of concern captured with WPC slight risk of excessive rainfall. A few postfrontal shower/storms may continue for a time overnight as a reinforcing wave works to enhance some 850-700hPa frontogenesis especially by later night. However, this will be in the face of some attempt to dry from below, so have cut back PoPs a bit for a while overnight before bringing back chances late night. .LONG TERM...(Monday through Saturday) Issued at 426 AM CDT Sun Jun 21 2020 On Monday, have a period of slightly stronger deep-layer forcing which will focus mainly through the southern half of the area, before the passage of the larger jet/trough induce further drying from the north. Clouds will be slow to break from the north, and likely to see temps constrained to the lower to mid 70s much of the day. Tuesday looks to be influenced by the cold cyclonic core of the troughing lingering through MN/IA. Have increased clouds considerably over initial blend, and also expanded the threat of isolated to scattered midday and afternoon showers/storms, with profiles very supportive of a healthy cumulus field, with vertical depths exceeding the -20C layer suggesting a lightning threat as well. This should edge out Monday for the coolest day of the week for most, with temps again in the lower to mid 70s. Heading through the end of the week, the trough will begin to shift east enough to allow a decent warm up by Tuesday, although recent wetness and the fairly quiet winds are a concern to the warming potential. So is the fairly cool start to the day, with a lot of lower to mid 50s. Could again see a cumulus field with lesser vertical extent on Wednesday, especially near/east of I-29. Stronger ridging aloft by Thursday into Friday, with warm advection returning the next chance for storms to the area. Evolution of the details in the longer wave by the end of the week and weekend are up in the air, with most guidance suggesting at some point potential for some thunderstorms/heavy rainfall, somewhere between Thursday night and Saturday as another trough pushes into the ridge. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 101 AM CDT Sun Jun 21 2020 Main aviation concerns surround the convection potential for mainly later today and this evening. Boundary dropping southeast will focus potential for strong to severe convection by mid to late afternoon which will drift southeast. Stronger cells will likely have MVFR ceilings and as low as IFR visibilities, as well as the potential for surface wind gusts in excess of 50 kts and large hail. The main threat would appear to be mainly near and south/east of KFSD from 21z-03z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 330 PM CDT Sat Jun 20 2020 SDZ038-039-050-052>054-057>061-063>065-068-069-211045- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms will develop mid to late afternoon across central South Dakota, and move toward the James River areas during the evening. A few storms could produce hail to ping-pong ball size and winds to 70 mph from very late afternoon through the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms will develop during the later afternoon and early evening hours on Sunday. An isolated severe storm is possible with hail to half-dollar size and winds to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 11 pm. IAZ001>003-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062- 066-067-211045- Lyon-Osceola-Dickinson-Clay-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible tonight, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will develop again mid to late afternoon Sunday, especially from around Interstate 90 and south. A few storms could become severe through the early evening with large hail to ping-pong ball size and damaging wind to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-013-020>022-031-032-NEZ013-014-SDZ070-071-211045- Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Clay-Union- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible tonight, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms during the morning could produce brief heavy rainfall or even some small hail, but a more significant threat for severe storms will evolve by late afternoon and evening. Scattered thunderstorms will develop rapidly between 4 and 7 pm, some of which will become severe with large hail to hen egg size and winds to 70 mph. Thunderstorms should taper off in intensity toward midnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 09:55 UTC.
2 hail. Local standard time, as filed.
Hail was found and measured three hours after occurrence.
The hail was accompanied by winds strong enough to break 2 inch diameter branches from trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905657, 905658.